This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
i have been on effexor 300 mgs for several months as treatment for my third major depressive episode. i partialy recovered but five days ago my depression reappeared (cognitive impairment, psychomotor retardation, crying, etc). i felt "intuitively" like i was not getting enough serotonin. i have been on paxil twice before and it worked quite well (though almost impossible to withdraw from) so i asked my p-doc if we could add paxil to the effexor. he said it seemed like it could work and is starting me with 10mgs, eventually hitting 20mgs in five days. i asked about serotonin syndrome and he said it was unlikely.
after speaking with a few psych friends and looking around on the web i have suspicions that this combo might be a bad idea.
i would like to know if effexor 225 + paxil 20 sounds like a recipe for disaster to you. also, if i do manage to get to 20 without experiencing the syndrome, does that mean i'm in the clear and it won't be triggered down the road (say, if i do something serotonergic like running or getting sun, etc)? would you prefer to see me weened of effex before or soon after adding the paxil, or would it be prudent to continue with the two, so long as the combo seems efective?
i'm getting to my last straw with this pharma-tinkering and am worried another setback will make me give up permanently. as i'm sure you know, depression of this scale is pure torture.
DONT DO IT!!! PAXIL AND EFFEXOR ARE BOTH HIGHLY ADDICTIVE AND THOUSANDS OF PEOPLE ARE CURRENTLY FIGHTING TO GET THEIR LIVES BACK FROM THIS CRIPPLING CREEPING ADDICTION!!!
Wyeth is a disgrace. To know that they were and are fully aware of the physiological addiction of Effexor XR and have not made such information publically available is sickening. When starting Effexor a year ago, I was brought up to a dose of 300mg/day. I was not told of any withdrawal syndromes or addictive potentials of this drug - I checked WebMD and of course that site says nothing because who sponsors it but the pharmecutial companies themselves. My pharmacist knew nothing of its addictive potential and had not heard of the effects of Effexor on simple things like circulation (blood pressure and 'tingling' extremeties). The fact simply remains : Effexor IS PHYSIOLOGICALLY ADDICTIVE. It may be 'non habit forming' because it does not provide the user with a feeling of euphoria - but studies have proven Effexor's addictive qualities. Mothers who took Effexor for brief periods of time during the pregnancy had neo-natal fetuses suffering from Withdrawal Syndrome. Who was on Effexor withdrawal but Andrea Yates herself when she drowned her children (supposedly, anyways). I have tried three times unsuccessfully to taper Effexor. The last time I tapered to 265 mg/day for a week and it was miserable - I know what it feels like now to be an addict going through rehab. I was crippled with nausea, vomiting, headaches, spinning head, vertigo, the 'electrical' impulse feeling (like I could sense my nervous system conducting action potentials when my eyes would move). Several lawsuits exist currently to fight this evil - some that involve sufferers who experience seizures and neuropathy because of this ****. SIGN THE PETITION, GET YOUR VOICE ACROSS. SOMETHING MUST BE DONE. We can not let the pharmeceutical companies reap the benefit of getting addicts to their medications. Is there no justice? I am 19 years old. In college and graduate school concurrently; I must take off my fall semester and find a way of support to get myself off this medication starting immediately this summer... after 3 days cold turkey one time I was about to physically die from the withdrawl (withdrawal) effects - I could not get out of bed, kept hearing buzzing in my head, had a fever of over 102 and hot/cold spells. My breathing was depressed, and I was at my wit's end. THIS CAN NOT CONTINUE TO PLAGUE INNOCENT PEOPLE WHO WANT TO FIGHT DEPRESSION, NOT ADD A DRUG ADDICTION TO THEIR LIST OF WORRIES.
Using 2 anti-depressants with different modes of action is one common way to treat resistent depressions.
Effexor and Paxil is such a combination.
I have been on a combination of Prozac-Remeron for over a year, and it has helped a lot.
Unfortunately, many doctors are reluctant to prescribe this type of treatment, often for lack of knowledge, or simply because not many clinical studies have been conducted (sine each single antidepressant may be manufactured by a different pharmaceutical cie).
About the addiction:
1- Paxil: is a bit difficult to stop because of its limited "lifecycle" in the body. Other SRIs such as Prozac stay in the body much longer and are therefore easy to gradually stop taking
2- Effexor: have never taken personally. But some studies suggest that its action uses receptors similar to opioids.
So having difficulties getting off could be related.
3- However, if you are chronically severally depressed, I'd certainly take that chance rather than go back to the awful symptoms ! Bear in mind that for some, depression may very well require lifelong medication, like diabetes. You could perhaps reduce the addiction potential by asking your doctor to change from Paxil to another SRI like Prozac (or another "long-lasting" SRI) ???
Best wishes: there is always light at the end of the tunnel !!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.